Troopers say fentanyl pills, disguised as oxycodone, found in Alaska
Alaska State Troopers said Friday that fentanyl pills, disguised as oxycodone, have been found in Alaska, triggering a public safety alert from the agency.
Multiple drug overdoses - in large part due to the counterfeit street drug - have been recorded, according to a release from the Department of Public Safety.
Round, blue counterfeit pills, bearing a marking that says "M30," look very much like 30-milligram oxycodone tablets, based on the imprints and coloring.
"When the pills were analyzed at the State Crime Detection Laboratory, the preliminary results indicated that the primary component of the tablet appeared to be fentanyl," officials said in the release. "No oxycodone was observed during the testing completed so far."
A lethal dose of fentanyl is estimated to be only one to two milligrams, according to the Drug Enforcement Administration. The drug can be absorbed into the body via inhalation, oral exposure, ingestion, or even skin contact. Too much of any opioid, such as fentanyl, heroin, or oxycodone,will adversely affect parts of the brain that control breathing.
"As a result, breathing can become very slow or may stop," AST wrote. "Symptoms can occur quickly and be triggered by a much lower perceived dose with illicit counterfeit medications than a usual medical dose."
You should call 911 if any of the following symptoms are observed: Failure to respond when spoken to, failure to wake up when prompted, slow or no breathing, tiny pupils (the center part of the eye), or fingernails or lips turning blue or purple.
"An opioid overdose is life-threatening and requires immediate emergency, medical attention," AST wrote. "Use caution. Do not handle these pills without gloves."